Logo

drjeff1

Diarrhea caused by antibiotic?

This topic contains 3 replies, has 2 voices, and was last updated by  Dr. Jeff Feinman 6 years, 1 month ago.

Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • #6548

    Anonymous

    My dog had a mouth inflammation (infection?) on July 19 and got a 7 day prescription for Cephalexin.He showed increasing signs of improvement and all was well when we finished up the Rx. About a week later he started to have diarrhea- pudding-like, a bit mucus-y. A few times during the night. I wasn’t sure if it could be delayed response to the antibiotic having killed off all the good bacteria or the fact that I accidentally spilled some salad dressing the day before and he may have lapped it up- though I was pretty fast about getting a wet towel to mop it up. Or the fact he’s been ingesting some fur and licks dirt (ugh!)

    Put him on cottage cheese/white rice/pumpkin, gave him slippery elm (mixed with water)and started him on probiotics capsules. The poop has gotten more formed- but is yellow. He’s otherwise acting fairly normal.

    Is it common for bacterial imbalance to hit a week after meds were stopped? (I know it’s happened to me with antibiotics in the past too, but I thought it would happen sooner) I’m not crazy about the idea of him going on more meds unless absolutely necessary.

    #6561

    Dr. Jeff Feinman
    Keymaster

    Hi Moneypenny-

    The symptoms of dysbiosis can occur at almost any time after a course of antibiotics. Typically, the greater the stress to the body, e.g high dose antibiotics continued for a long time, the faster that symptoms like diarrhea, gas, etc. will be seen. That being said, sometimes symptoms can smolder and be very low grade for a long time before acutely manifesting.

    Make sure that the rice that you are using has no whole grains left after cooking (ideally the rice used to treat diarrhea will be the mushy consistency of rice baby food). It is also critical to use a high quality probiotic since the quality of many OTC probiotics vary considerably.

    Even though this diarrhea is associated with antibiotic use, it’s also a great idea to have your vet check a stool sample to rule out intestinal parasites. Many vets may also opt to empirically use a safe dewormer like Panacur despite negative fecal results.

    Dietary “indiscretions” like eating salad dressing and indigestible items may also play a role in your dog’s diarrhea. Even more serious problems like Pancreatitis can result from eating fatty foods. If your dog is acting sick at all or if the diarrhea is getting worse and not better, I’d advise seeing your local vet.

    Have a great weekend. Good luck.

    Dr. Jeff

    #6562

    Anonymous

    Thank you for your reply! Saw some definite progress yesterday- looked pretty normal- this morning more soft poop. He’s also been chewing his fur so could be swallowing some. I definitely want to rule out parasites. He’s eating great, I’m just afraid to go back to a normal diet right now. I’m also wondering if he could have developed a food intolerance.

    #6566

    Dr. Jeff Feinman
    Keymaster

    Great! It will be OK to slowly start adding in 25–>50% of his regular diet as the stool consistency improves. Consistently.

    Dr. Jeff

Viewing 4 posts - 1 through 4 (of 4 total)

The forum ‘Medical Problems’ is closed to new topics and replies.

You can now find Dr. Jeff at Holistic Actions!